Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Using lasik. What is the cause of red and dry eye?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 13395 Questions
Question
Hi, I am a 21 year old male. I have used Clear Eyes to get the red out in the past. I started in very late December 2011, and quit using them in late April 2012. I would only use these drops three times a week at most. I had LASIK in early XXXXXXX 2012. Recently, I have experienced dry eyes and have small red veins in my eyes that are more prominent than they used to be. My question is, since I have quit using Clear Eyes over 5 months ago, are my red eyes due to the dryness of the eye from LASIK or are they from rebound redness from the eye drops? I was under the assumption rebound redness began as soon as the effect of the eye drops wore off.
Posted Wed, 31 Oct 2012 in Vision and Eye Disorders
 
 
Answered by Dr. Michelle Gibson James 5 hours later
Hi, thanks for using healthcare magic

The red eyes are most likely the result of LASIK.LASIK can cause red eyes for a number of reasons , dry eyes being one of them.It would not likely be due to the eye drops since you stopped them a long time ago.
Other possible reasons for dry eyes after LASIK would be infections, contact lens problem, corneal ulceration, bleed in the eye.

There are a number of different medications that your doctor can give you to assist with the dryness.

I hope this helps, feel free to ask any additional questions
Above answer was peer-reviewed by
 
Follow-up: Using lasik. What is the cause of red and dry eye? 19 minutes later
Thank you for your response. Since i had LASIK 4 months ago, im hoping the dry eyes will resolve in the next couple months. Also, is rebound redness from using the eye drops permanent, being that i was not a chronic user and only used them for 4 months?
 
 
Answered by Dr. Michelle Gibson James 34 minutes later
Hi,

Rebound hyperemia is not permanent, the it takes to resolve depends on the length of time it was used.Since you used them for only 4 mths and the last occasion was in April , it would not be likely that it would be contributing to your symptoms.

Redness in the eyes can also be due to other causes such as infections or allergies and you may want to consider visiting your doctor for an assessment.

Feel free to ask any additional questions
Above answer was peer-reviewed by
 
Follow-up: Using lasik. What is the cause of red and dry eye? 44 hours later
Do you know if using a steroid drop such as Alrex would cure the redness?
 
 
Answered by Dr. Michelle Gibson James 4 hours later
Hi, if the redness is secondary to the dry eyes then it would best respond to treatment of your dry eyes by using artificial tears.There are also eye drops that incease tear production that may be useful to you.
Remember you last used the eye drops in April which was 6 months ago, it is less likely that rebound is causing the redness.

You may want to consider visiting your general doctor or opthamologist for a history and examination , so that the exact reason for the redness can be determined.
It is best not to use a steroid in your eyes unless recommended for a specific reason by your doctor.

Feel free to ask any additional questions

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor